Alert archive / Texas / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 71, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at May 30, 2001, 6:34 PM CDT for Scurry County, Texas. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.
The facts
- Issued
- May 30, 2001, 6:34 PM CDT (23:34 UTC)
- Expired
- May 30, 2001, 7:00 PM CDT
- In force
- 26 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Scurry County, TX
The radar
The Lubbock radar (KLBB), 136 km from the middle of the area, began a volume at 23:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 30, 5:30 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 11.6 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1442 J/kg
- Mixed-layer CIN
- -298 J/kg
- Mixed-layer LCL
- 1750 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 119 m²/s²
- 0-3 km storm-relative helicity
- 91 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KMAF 302334 SVRMAF TXC415-310000- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 634 PM CDT WED MAY 30 2001 THE MIDLAND/ODESSA NATIONAL WEATHER SERVICE OFFICE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EASTERN SCURRY COUNTY IN NORTHWEST TEXAS * UNTIL 700 PM CDT * AT 632 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A SEVERE THUNDERSTORM 7 MILES NORTH OF HERMLEIGH...MOVING EAST AT 15 MPH. * SOME LOCATIONS IN THE PATH OF THIS STORM INCLUDE... DUNN...INADALE...HERMLEIGH AND HUDD. LARGE HAIL AND WIND GUSTS UP TO 60 MPH CAN BE EXPECTED IN THE WARNED AREA. IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER AWAY FROM CREEK BEDS AND OTHER FLOOD-PRONE AREAS. REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN EXCESS OF 57 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN. C LAT...LON 3289 10093 3254 10091 3253 10067 3295 10067
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 30, 3:08 PM CDT, 3 hours 26 minutes earlier.
Area forecast discussion, May 30, 3:08 PM CDT, 3 hours 26 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 308 PM CDT WED MAY 30 2001 LATEST SFC OBS SHOW WEAK FRONT HAS SLOWED TO NEAR THE NM/TX BORDER... W/ANOTHER BEHIND IT EXTENDING FM SE CO SW TO SOCAL. CONVECTION ALONG THE FRONT RANGE NR THIS FRONT IS ALREADY STARTING TO FIRE... W/AN IMPRESSIVE LOOKING CELL IN NE NM PER PUEBLO 88D. CONSENSUS AMONG THE MODELS IS THAT...AS ASSOCIATED UPPER LVL TROUGH MOVES SOUTHEASTWARD OVERNIGHT...THIS CONVECTION WILL DEVELOP INTO AN MCS AND CLIP THE NERN HALF OF THE CWA AS IT MOVES SE. INSTABILITY IS PROGGED TO INCREASE THROUGHOUT THE EVENING IN THE NE CWA...W/MESOETA FCST SOUNDINGS IN MITCHELL CO SHOWING LI/S IN EXCESS OF -7 AND SBCAPES APPROACHING 3K J/KG. MODERATE H85 LLJ TO SET UP OVR ERN CWA TO KEEP THE MSTR ON TAP AS WELL. MESOETA ADVERTISES PWATS APPROACHING 2"...HIGHER FOR THIS PART OF TX THAN IT HAS IN SOMETIME...AND FLOODING COULD BE A PROBLEM LATER TONIGHT IN LIEU OF RAINFALL A COUPLE OF NIGHTS AGO. IN LIEU OF ACTIVITY THE PAST COUPLE OF DAYS...CANNOT RULE OUT SOME OF THIS CONVECTION GOING SEVERE...AND WILL MENTION THAT POSSIBILITY 1ST PD. PLENTY OF BOUNDARIES/MSTR WILL BE LEFT OVR THURS MORNING...AND WILL LEAVE PRECIP CHANCES IN FOR MOST OF THE CWA...TAPERING POPS TO THE SE INTO THURS EVENING. AFTER THAT...AVN BRINGS IN ANOTHER TROUGH FRIDAY NIGHT...CLIPPING THE NERN CWA AGAIN. TEMPS SHOULD BE A CAT OR SO COOLER THURS...OWING TO TROUGH PASSAGE/FROPA AND INCREASE CLOUD COVER...AND THEN RIGHT BACK UP ON FRIDAY. A COMPARISON OF MESOETA FCST SNDNGS AND GUIDANCE SHOWS MACHINE NUMBERS ARE IN THE BALLPARK ON HIGH TEMPS...BUT TOO COLD ON LOWS...GIVEN THE PAST FEW RUNS. EXTENDED LOOKS GOOD. CANT RULE OUT PRECIP ON SAT...AS THE AVN WILL PROBABLY ADJUST TIMING OF NEXT SHORTWAVE BETWEEN NOW AND THEN. W/NOTHING TO HANG A HAT ON BUT MINOR DISTURBANCES ROTATING AROUND THE UPPER LVL HIGH PROGGED OVR OLD MEX...WILL KEEP SUNDAY OUTWARD DRY. THE PRELIMINARY GUIDANCE BELOW IS FOR COORDINATION PURPOSES ONLY. OFFICIAL FORECASTS ARE CONTAINED WITHIN THE WEST TEXAS/SOUTHEASTERN NEW MEXICO ZONE FORECAST. MAF 67/88/65/94 3321 LSA 62/82/65/94 S 3210 6R6 69/92/69/95 1221 MRF 55/87/53/88 1221 CNM 65/87/63/97 2110 .MAF... TX...NONE. NM...NONE. 44
In the hours before
Special weather statement, May 30, 3:00 PM CDT, 3 hours 34 minutes before
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-311000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 300 PM CDT WED MAY 30 2001 .SYNOPSIS... A WEAK COLD FRONT WILL BECOME STATIONARY ACROSS THE NORTHERN PERMIAN BASIN OVERNIGHT. THIS...ALONG WITH ABUNDANT LOW LEVEL MOISTURE AND AN UNSTABLE ATMOSPHERE...WILL PROVIDE A FAVORABLE ENVIRONMENT FOR THUNDERSTORM DEVELOPMENT OVERNIGHT. .THREATS... THUNDERSTORMS... THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER THE MOUNTAINOUS TERRAIN OF NEW MEXICO...AND ALONG A STATIONARY FRONT DRAPED ACROSS THE NORTHERN PERMIAN BASIN. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS... NORTHEAST OF A LINE FROM ARTESIA...TO MIDLAND...TO GARDEN CITY. VERY HEAVY RAIN...HIGH WINDS...AND LARGE HAIL WILL BE THE PRIMARY THREAT FROM THESE THUNDERSTORMS. SPOTTER ACTIVATION MAY BE REQUIRED OVERNIGHT. MARTIN
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 30, 6:58 PM CDT | Severe Thunderstorm Warning | MAF | Mitchell | 47 min |
| May 30, 6:59 PM CDT | Severe Thunderstorm Warning | MAF | Scurry | 46 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.